MAUDE Adverse Event Report: CODMAN AND SHURTLEFF, INC XTRASOFT ORBIT GALAXY DETACHABLE COIL; NEUROVASCULAR EMBOLIZATION DEVICE

CODMAN AND SHURTLEFF, INC XTRASOFT ORBIT GALAXY DETACHABLE COIL; NEUROVASCULAR EMBOLIZATION DEVICE
Catalog Number 640HX0206
Medical Device Problem Code Stretched (1601)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/21/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This is one of one initial/final mdr report being submitted for this complaint with associated manufacturing mfr# 3008264254-2016-00057.Additional procode: krd.(b)(4).Four galaxy coils, prowler lpes 45 deg.A non-sterile og helical xtrsoft coil 2x6 was received coiled inside a plastic bag in a pouch of original packaging.The hypotube was inspected and was found to be kinked at 76, 94.8 and 144.8cm from the proximal end of the hub.The introducer was received un-zipped, without damage and with residues of dry blood on the inside.The support coil and gripper were received outside of the introducer; no damages were noted on the support coil.Rest of the embolic coil was found inside the catheter body.The gripper was inspected under the vision system and was found to be damaged.The soldered section between headpiece and the coil loops was not fractured which means that the solder had a good adhesion to the headpiece.Catheter body was inspected under the vision system; scrunch was noted on the catheter which may be caused by application of excessive force on it.Rest of the embolic coil was found in the distal part of the catheter.The coil was found to be stretched and busted and the suture of the embolic coil was broken.Part of the alligator snare (unknown) device was found in the other section of the catheter and was noted to be cut.Residues of dry blood were noted on the body.The surface of catheter body presented evidence of elongation at the surroundings areas of the separation and cut condition.A review of the manufacturing documentation associated with this lot presented no issues during the manufacturing process that can be related to the reported complaint.The reported failure of the og xtrsoft coil being unraveled and stretched was confirmed.The condition found on the embolic coil was apparently caused due to application of excessive force on the device but it could not be conclusively determined.Neither the analysis nor the dhr suggest that the failure reported could be related to the manufacturing process and procedural factors appear to have contributed to this failure.Therefore no corrective action will be taken at this time.
 
Event or Problem Description
As reported by a healthcare professional, during elective coiling of a ruptured aneurysm in the anterior communicating artery, physician reported a stretched coil.Physician had previously placed 4 galaxy coils through a prowler lpes 45 degree microcatheter without incident when he attempted to place the final "finishing" coil, a galaxy xtrasoft 2x6 ((b)(4)).Physician reported that during the second attempt to reposition the coil, it appeared that the coil prematurely detached.It was then determined that the coil had stretched not detached, when a stretched segment was pushed into the left middle cerebral artery causing a temporary occlusion.Physician retrieved the coil with an alligator snare and removed the entire segment of coil.Physician did not report any abnormalities with the coil during prep or initial advancement.Continuous flush was maintained.There were no patient injuries due to the reported event.The patient is a (b)(6) year old female whose vessels were reported to be of low tortuosity.The patient was a hunt hess grade 5 at admission and remains hospitalized, recovering.The complaint product is available for analysis.
 
Additional Manufacturer Narrative
This is a follow up mdr report being submitted for this complaint with associated mfr # 3008264254-2016-00057 and 3008264254-2016-00058.This is a final mdr report.There were no damages reported on the microcatheter prior to use.Initially during the procedure a one to one relationship between the coil and delivery tube was verified with fluoro prior to repositioning.After repositioning the coil several times it was then determined that the coil had stretched not detached, when a stretched segment was pushed into the left middle cerebral artery causing a temporary occlusion.The coil was removed using a snare (type/lot unknown) and a competitor¿s stent-retriever.Upon removing the coil it was found that the coil had stretched and detached; the microcatheter was removed along with the coil.It was reported that patient deceased several days after the procedure; she had presented prior to the procedure with a poor grade and subarachnoid hemorrhage.Concomitant medical product: solitaire stent retriever.

Brand Name
XTRASOFT ORBIT GALAXY DETACHABLE COIL
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
CODMAN AND SHURTLEFF, INC
325 paramount dr
raynham MA
MDR Report Key5949308
Report Number3008264254-2016-00057
Device Sequence Number13604413
Product Code HCG
UDI-Device Identifier10886704030720
UDI-Public(01)10886704030720(17)161231(10)17164555
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K093973
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 08/26/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/31/2016
Device Catalogue Number640HX0206
Device Lot Number17164555
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/29/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 08/26/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date09/14/2016
Supplement Report FDA Received Date09/23/2016
Patient Sequence Number1
Patient Age36 YR